Texas, 2023

Hail in Texas, December 9, 2023

December 9, 2023 · NWS HGX · 1 event in 1 county or zone

An early evening severe thunderstorm produced some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An early evening severe thunderstorm produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 9, 3:13 PM CST, 3 hours earlier.

Area forecast discussion, Dec 9, 3:13 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
313 PM CST Sat Dec 9 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Sunday Night)
Issued at 224 PM CST Sat Dec 9 2023

The cold front is expected to be near the coastal locations this
evening and move across the Gulf waters early tonight. A few
showers and possible isolated thunderstorms may still occur
near/along the front early this evening, although the cap is
helping inhibit a lot of the shower development. What is most
likely to occur with this front however, is strong gusty
northerly winds developing right behind it. Many inland portions
will see sustained winds of around 15 to 20 mph with gusts up to
30 mph early tonight into early Sunday morning. For locations
along the immediate coast and Barrier Islands, sustained winds
could range between 25 to 30 mph with gusts up to around 40 mph at
times. A Wind Advisory has been issued for the Barrier Islands
and will be in effect from 11 PM tonight through Sunday morning.
Thus, make sure you have light objects, decorations and
inflatables stored or secured correctly.

Dry and cool airmass will also filter in after the frontal
passage, decreasing our temperatures by around 20 degrees. The
lows overnight into early Sunday morning will dip quick and drop
into the upper 30s to low 40s along the Brazos Valley and Piney
Woods region and the low to upper 40s elsewhere.

A beautiful but somewhat breezy day is in store on Sunday with
mostly sunny skies and highs in the mid to upper 50s areawide. CAA
will bring down the lows on Sunday night to early Monday morning
even further and areas over the Piney Woods region could have lows
in the upper 20s to low 30s. For several inland portions, the lows
could be near freezing and will have to be monitored for a
possible Freeze Watch. Areas in and around the Houston Metro will
have lows closer to the mid to upper 30s, while the coastal lows
will range in the upper 30s to low 40s.

Cotto (24)

&&

.LONG TERM...
(Monday through next Friday)
Issued at 224 PM CST Sat Dec 9 2023

The long term starts good and chilly Monday morning. The highest
likelihood for sub-freezing temperatures roughly maps over the
portion of the area that has already seen freezing temps already
this season, along the northern and eastern edges of the forecast
area. That said, a good push of post-frontal cold advection after
the front paired with some really good radiational cooling potential
Sunday night means folks as far south as Bay City have at least a
realistic potential of starting Monday from the freezing mark. How
far south freezing temps go by Monday morning will likely be a point
of focus through the weekend.

For those who aren't fans of chilly weather, take heart in that
Monday morning looks to be the depths of how cold it will get this
week. The high pressure center that should be overhead to set up
such a cold morning will continue drifting eastward, and we should
be looking to see winds veer easterly enough to get at least a
partial Gulf connection, boosting humidity, and ultimately setting
us up for a slow warmup. Now, it's not going to get *that*
warm...we're getting a mostly sunny sky in *December*, and a switch
from cold advection to return flow is *partial*...so don't get too
excited, hot weather fans. I've only got Monday highs getting to
around or just on the cool side of climatological average. Of
course, with less impressive conditions for cooling and modestly
higher dewpoints keeping up the temperature floor, Monday night
looks chilly, but not as chilly as the previous.
Again, I've got somewhere around the averages for this time of year.
The warmup continues on Tuesday, with highs pushing a little bit
above average into the upper 60s to around 70 degrees.

This time of year, we are more significantly influenced by the
northern stream pattern, and so you'd be forgiven if you look at the
next trough/low pairing moving through that pattern getting hemmed
up in Canada followed by another big high settling into the eastern
US and think "Hey, looks like we'll just keep on with more of the
same for the rest of the week!" And, if you were in much of the
eastern half of the country, that may not be the worst thought. For
us, on the southwestern fringe of the big high pressure center
though, things get a bit of a complication.

See, while northern stream troughs aren't getting out of Canada in
this timeframe, we're looking for a messy little disorganized trough
in the southern stream push its way into the western Gulf of Mexico.
It's not a lot to look at, but guidance seems pretty confident that
it'll be enough to spin up a weak surface trough over the Gulf. Its
main impact will be to increase clouds and deform the wind field.
The clouds should help constrain the diurnal temperature range a
bit, keeping highs down a little and holding highs up some. The wind
shift will be a bit mixed. With winds backing more to northeasterly,
this should keep things dry in the east. Meanwhile, look for
moisture to build down closer to that trough, and to see some rain
chances begin to sneak in the southwestern corner of our area. This
should mainly affect the Gulf waters off Matagorda Bay. But, I've
got some slight chance PoPs creeping onshore late Wednesday/early
Thursday.

Those rain chances continue to spread in from the west late in the
week, as we see stronger onshore flow resume in the wake of that
midweek trough and in advance of the next cold front. As that front
swoops in at the end of the week, we'll see our next good area-wide
chance for rain, and a new jab of colder air.

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1139 AM CST Sat Dec 9 2023

A mix of MVFR to VFR cigs across SE TX through this evening. A
cold front will be pushing through the local area this afternoon
and afternoon and skies are expected to scatter out and clear a
few hours after the FROPA. Hi-Res models continue to show only a
few areas of SH and possible iso TS during the evening hours and
mainly near and south of I-10. Forecast soundings however, show
the cap to stay fairly strong, thus, kept the mention of thunder
out of this TAF issuance. However, a TEMPO could be issued later
for -TSRA if storms do develop.

Strong and gusty N winds will develop in the wake of the front.
Speeds are expected to rang between 15-20 KTS with gusts of around
22-28 KTS. GLS could see winds around 25 KTS and gusts could
range 30-33 KTS. Although winds will decrease a few KTS early Sun
morning, but will remain elevated and gusty. Expect winds to relax
closer toward late Sun morning or afternoon.

24

&&

.MARINE...
Issued at 224 PM CST Sat Dec 9 2023

Moderate onshore winds prevail this afternoon, but only until a cold
front sweeps across the waters this evening. Expect winds to switch
around to northwesterly, and become strong and gusty overnight into
Sunday. A gale warning remains in effect from 9 pm through noon
tomorrow. Expect winds to peak in the late night hours tonight, with
maximum wind speeds in the 30 to 35 kt range and gusts 40-45 knots.
Seas will lag behind the winds a bit, peaking early Sunday morning.
The highest seas around 60 nm out may reach to around 13 feet. In
the bays, the gusty northwest winds will result in abnormally low
water levels at times of low tide, and so a low water advisory is
out for Sunday.

Winds subside tomorrow night, gradually becoming more northeasterly
by Monday morning and easterly to southeasterly through the day
Monday at light to moderate speeds. The development of a weak
surface trough over the Gulf next week will result in winds
increasing and becoming more east to northeasterly for the midweek.
Depending on how much this trough develops, a need for small craft
advisories may emerge at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  42  57  32  62 /  10   0   0   0
Houston (IAH)			  46  58  35  62 /  20   0   0   0
Galveston (GLS)			  49  58  44  62 /  50   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 11 PM this evening to 9 AM CST Sunday for
     TXZ436>439.

GM...Gale Warning from 9 PM this evening to noon CST Sunday for
     GMZ330-335-350-355-370-375.

     Low Water Advisory from 3 AM to 3 PM CST Sunday for GMZ330-335.

&&

SHORT TERM...24
LONG TERM....Luchs
AVIATION...24
MARINE...Luchs

In the hours before

Special weather statement, Dec 9, 5:21 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
521 PM CST Sat Dec 9 2023

TXZ199-213-100000-
Inland Harris TX-Montgomery TX-
521 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM MOVING NORTH OF IAH ALONG THE HARRIS-
MONTGOMERY COUNTY LINE...

At 520 PM CST, Doppler radar was tracking a strong thunderstorm over
Hurricane Harbor Splashtown, or over Spring, moving east at 25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Humble, Spring, Kingwood, Patton Village, Roman Forest, Woodbranch,
Plum Grove, Hurricane Harbor Splashtown, northern Bush
Intercontinental Airport, Lake Houston, northern Atascocita, New
Caney, and Porter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2997 9551 3006 9552 3021 9511 3002 9504
TIME...MOT...LOC 2320Z 259DEG 21KT 3004 9543

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Luchs
Special weather statement, Dec 9, 5:29 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
529 PM CST Sat Dec 9 2023

TXZ226-227-235-100030-
Wharton TX-Fort Bend TX-Inland Jackson TX-
529 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WHARTON...NORTHERN
JACKSON AND SOUTHWESTERN FORT BEND COUNTIES THROUGH 630 PM CST...

At 529 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of El Campo, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
El Campo, Wharton, Pierce, and Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2914 9663 2931 9649 2939 9596 2913 9602
TIME...MOT...LOC 2329Z 265DEG 26KT 2925 9642

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Wood
Special weather statement, Dec 9, 5:31 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
531 PM CST Sat Dec 9 2023

TXZ199-200-213-100015-
Northern Liberty TX-Inland Harris TX-Montgomery TX-
531 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM CONTINUES TO PRODUCE SMALL HAIL ALONG THE
HARRIS-MONTGOMERY LINE...

At 530 PM CST, Doppler radar was tracking a strong thunderstorm over
Spring, moving east at 20 mph.

HAZARD...Penny size hail. This storm has a history of producing at
         least pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Humble, Kingwood, Spring, Roman Forest, Woodbranch, Plum Grove,
Hurricane Harbor Splashtown, northern Bush Intercontinental Airport,
Lake Houston, northeastern Atascocita, Porter, and New Caney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2999 9543 3008 9544 3023 9502 3003 9500
TIME...MOT...LOC 2330Z 260DEG 18KT 3005 9536

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Luchs
Special weather statement, Dec 9, 5:36 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
536 PM CST Sat Dec 9 2023

TXZ179-100000-
Polk TX-
536 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM NEAR SEVERE LIMITS IN SOUTHEASTERN POLK
COUNTY...

At 535 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles north of Votaw, or 12 miles north of Thicket, moving east at 40
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Segno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3052 9474 3065 9476 3070 9459 3064 9457
      3051 9454
TIME...MOT...LOC 2335Z 259DEG 37KT 3058 9467

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Luchs
Special weather statement, Dec 9, 6:02 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
602 PM CST Sat Dec 9 2023

TXZ200-300-100030-
Northern Liberty TX-Southern Liberty TX-
602 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHEASTERN LIBERTY
COUNTY THROUGH 630 PM CST...

At 602 PM CST, Doppler radar was tracking a strong thunderstorm over
Ames, or near Liberty, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Liberty, Dayton, Ames, Daisetta, and Devers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2997 9488 3006 9488 3015 9461 3011 9460
      3011 9444 2997 9444
TIME...MOT...LOC 0002Z 257DEG 25KT 3003 9475

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Luchs
Special weather statement, Dec 9, 6:03 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
603 PM CST Sat Dec 9 2023

TXZ227-100045-
Fort Bend TX-
603 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FORT BEND COUNTY
THROUGH 645 PM CST...

At 602 PM CST, Doppler radar was tracking a strong thunderstorm near
Needville, or 8 miles southwest of Rosenberg, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Southern Rosenberg, Needville, Pleak, Fairchilds, Beasley, Thompsons,
Brazos Bend State Park, southern Riverstone, and Greatwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2936 9593 2951 9593 2955 9560 2936 9560
TIME...MOT...LOC 0002Z 268DEG 26KT 2943 9588

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Wood

The radar

The Houston radar (KHGX), 68 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harris

When
December 9, 6:13 PM CST
Where
Harris County, 6.59 mi NNE of Humble
Measured
1 in hail
Reported by
Public
Coordinates
30.080, -95.190

Quarter size hail occurred in the Kingwood area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144805.